December 13, 2017
OTC Pain Relievers and Hearing Loss
Wellness Tip

OTC Pain Relievers and Hearing Loss

by Berkeley Wellness  

If you take over-the-counter pain relievers and develop hearing loss, the drugs may be at least partly to blame. A recent analysis from the Nurses’ Health Study found that women who took nonsteroidal anti-inflammatory drugs (NSAIDs, notably ibuprofen) or acetaminophen two or more days a week for at least six years had a 10 percent increased risk of hearing loss.

Aspirin was not associated with hearing loss, probably because it is usually taken in low doses (for heart health). Previous studies have linked pain relievers with hearing loss in men.

If you regularly take a pain reliever and develop hearing loss, contact your doctor. If these drugs are at fault, hearing usually improves when they are stopped. “Although the magnitude of the higher risk of hearing loss with analgesic use in our cohort was modest, given the high prevalence of analgesic use, a small increase in risk could have important public health implica­tions,” the study concluded. It was published in the American Journal of Epidemiology.

Also see Can a Healthy Diet Slow Hearing Loss?